Help with medication: Hi, Firstly can I say thank... - Thyroid UK

Thyroid UK

116,835 members135,538 posts

Help with medication

bollyboy1
bollyboy1

Hi,

Firstly can I say thank you for any advice in advance, I have been prescribed thyroxine for possibly twenty or more years & the older I get the more I have been looking at what my medication is actually doing to the rest of my body other than what it was prescribed for.During this time I have retired from work which kept me pretty fit but having had a blood clot on both lungs I,ve slowed things up considerably & started putting on weight but even on a healthy diet I couldn,t loose it so after a bit of research I discovered the downside of thyroxine, memory loss, constant tiredness, sore joints mostly on my back, depression, breathlessness the list goes on. So now I use 150 mg thyroxine,6 mg warfarin plus painkillers as & when needed. I,m really very angry to find after all these years that my gp & hospital doctors didn,t tell me of these serious side effects & offer me alternative treatments & I,m sorry this message is so long winded but please please give me any advice that I can confront the doctors with & what other treatment I should pursue.

Kind Regards Billyboy1

7 Replies
shaws
shawsAdministrator

Many of us on this forum have found that the knowledge of hypothyroidism by most of the medical profession is only to look at the TSH and T4.

TSH is thyroid stimulating hormone from the Pituitary Gland and T4 is an inactive (or storage) hormone and it has to convert to T3. T3 is the only active thyroid hormone and it is needed in our millions of T3 receptor cells

Our bodies cannot function without sufficient T3 and T4 is supposed to convert to T3, but some either don't have a sufficient dose of levo or cannot convert it into T3.

I suggest you get a new blood test.

It has to be at the very earliest possible, fasting (you can drink water) and allow a gap of 24 hours between levo and blood test and take afterwards.

Ask GP to test TSH, T4, T3, Free T4, Free T3 and thyroid antibodies. B12, Vit D, iron, ferritin and folate. Deficiencies in vits/minerals can also cause symptoms.

Those the doctor or lab wont do (he should definatley do vits/minerals), you can get privately and they are pin-prick home tests. If you decide to do this, make sure you are well-hydrated a couple of days before blood draw.

Get a print-out of your results from the surgery (we are entitled by Law) and put them on a new post.

thyroiduk.org.uk/tuk/testin...

The symptoms you describe are usually those of being hypothyroid due to a shortage of natural thyroid hormones in our body, admittedly for a variety of reasons. My body cries out for replacement of these hormones, and other than NDTs most of these are synthetic T4 or T3, there are no other 'medications' that do this job. A few have problems with fillers and coatings, but I don't regard levothyroxin/ Tiromel etc as unnecessary or 'toxic' as statins I was given for 15 plus years! Your continued thyroid problems may be a result of 'undermedication' , but that is a differing argument partly grounded in the monopoly of Big Pharma etc.

Hi I self medicate on NDT the Levo that the hospital prescribed after my thyroid was removed was making me feel ill, pains and weight gain and in only 6/7 months of taking it.

I had not been on any medication before the Levo and now feel well on NDT I am 72 years old. Please post your recent blood test results with the ranges for others to help you.

I was feeling lost but after joining this site took the good advice offered and now feel well

again. You can too.

Hi

I am in the same position in that I take warfarin the difficulty we have is keeping the (inr) relating to this stable and within range. If I didn’t take warfarin I would make the switch to NDT but the period of adjustment might impact on warfarin. I do agree that the knowledge at GPS is fairly basic but so to at many endocrinologists. I have only ever been referred when I have paid and have had cinflicting advice - I just try to ensure that all my other levels as in earlier posts are as optimum as possible but still feel I’m muddling along

Hello

It'd be worth your while having a really good look through the forum and elsewhere for ways that you can self-treat to some degree as well as doing as advised and post all your latest results. The NHS has not caught up with contemporary understanding of thyroid and all the permutations and coexisting conditions that go along with it. Many Endos may be specialised in diabetes which gets so much press coverage as well and are under pressure to deliver in this area. I don't think enough pressure is being put on the medical profession (especially GPs) to truly understand thyroid problems.

A real issue for many of us is thyroid hormone conversion from t4 to t3.

Also, partly due to low t3 making us produce less stomach acid, our bodies are often vitamin and mineral deficient.

Ironically, some of these vitamins and minerals are needed to help us do thyroid conversion and make t3!

I am a big fan of Magnesium, simply because it helps so much with so many things...

In particular, disturbed sleep, pain (in general), anti-inflammatory, enables b-vitamins to work better for improving cognition and energy, good for the heart, good for mental health... Just take it away from meds. I prefer it to painkillers, especially for back pain.

N.B. As you're on warfarin, double check with the consultant about taking any supplements including magnesium.

organicfacts.net/health-ben...

bollyboy1
bollyboy1 in reply to HLAB35

I can,t believe the response I,ve had from everyone,it,s been

absolutely inspiring so thank you all.

My wife & I had seven day break in Tunisia at the beginning of the month and I spent the time sunning myself at the pool and reading of the side effects thyroxine,strong painkillers & anti depressants could have on my general wellbeing & was astounded at what I found with thyroxine being the worst with too many effects to mention so I strongly advise anyone to look at it closely because I found that it caused untold damage to my brain & my body. When I got home I stopped taking every drug except Warfarin and replaced it with cider apple vinegar, coconut oil capsules & one drop of iodine every morning & other than my taste buds re adjusting I feel fantastic, no falling asleep or forgetting where I,d been an hour ago,breathlessness or dry mouth so severe my tongue would stick to the roof of my mouth. I can,t say what I did is for everyone but I will monitor my journey for four weeks then arrange a blood test to check on my thyroide. For all the info on how to treat the thyroid naturally search on you tube.

Thanks Again Folks...

Billyboy.

You may also like...